Georgia, 2005

Hail and Damaging Wind in Georgia, August 15, 2005

August 15, 2005 · NWS FFC · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 15, 7:45 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 15, 7:45 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 PM EDT MON AUG 15 2005

.DISCUSSION...UPPER RIDGE WILL OSCILLATE OVER THE AREA THROUGH
MID-WEEK...THEN FLATTEN THU-FRI AS DEEP FALL-LIKE UPPER TROUGH
DEVELOPS OVER THE GREAT LAKES REGION. HEIGHTS STAY FAIRLY HIGH WITH
WARM TEMPS ALOFT THROUGH WED. THIS WILL TEND TO MINIMIZE SHRA/TSRA
DEVELOPMENT TUE-WED. WOULD EXPECT COVERAGE TUE TO BE SIMILAR TO
TODAY AND VERY DIURNAL...DISSIPATING PRETTY MUCH COMPLETELY SHORTLY
AFTER SUNSET. SLIGHTLY BETTER COVERAGE POSSIBLE ON WED AS UPPER
RIDGE SINKS A LITTLE FURTHER SOUTH. BY THU...WESTERLIES BEGIN TO
ENCROACH ON THE NORTHERN SECTIONS OF THE STATE AND A SIGNIFICANT
SHORT WAVE RIDES EAST THROUGH THE TN VALLEY. BY FRI-SAT...THE UPPER
LEVEL TROUGH BEGINS TO DEEPEN SIGNIFICANTLY ACROSS THE NE
U.S....WHICH IF TRUE...WILL RESULT IN A COLD FRONT PUSHING SE TOWARD
THE GA/FL BORDER. ALWAYS LEERY IN BELIEVING THIS IN THE FACE OF SUCH
A LARGE/WIDESPREAD UPPER HIGH. WILL HAVE TO WATCH LATER RUNS FOR
CONSISTENCY. ALSO NOTED THAT HEAT INDICES IN THE S-SE COUNTIES ARE
APPROACHING CRITICAL VALUES IN THE AFTERNOONS. LATER SHIFTS WILL
NEED TO WATCH THIS. FOR NOW...WILL JUST HIGHLIGHT IN THE ZONES.
DEWPOINTS IN THE MID 70S WITH HIGHS IN THE MID 90S ARE EXPECTED NEXT
TWO DAYS CSG-MCN-AGS AND SOUTHWARD.

&&

.UPDATE...JUST SOME MINOR CHANGES FOR THE UPDATE TO FRESHEN GRIDS
FIRST TWO PERIODS. SET POPS TO MORE UNIFORM VALUES...WITH 30 PERCENT
DAY AND 10 PERCENT NIGHT FOR TONIGHT AND TUE. AS NOTED
ABOVE...EXPECT ALL ACTIVITY TO DISSIPATE BEFORE MIDNIGHT...WITH IT
LIKELY BEING NOON OR LATER TUESDAY BEFORE MUCH OF ANYTHING
DEVELOPMENT. COVERAGE TUE WILL ONLY BE SLIGHTLY BETTER THAN
ISOLATED. TEMPS LOOK GOOD...ALTHOUGH DID RAISE MIN TEMPS A DEGREE OR
TWO IN URBAN AREAS FOR TONIGHT. NO OTHER SIGNIFICANT CHANGES MADE AT
THIS TIME.

&&

.AVIATION...IT APPEARS PRECIPITATION WILL BE ISOLATED THIS EVENING.
WITH BOUNDARY LAYER WELL MIXED AND WITH SUCH LIGHT WINDS...IT WOULD
SEEM THAT LOW CEILINGS ARE UNLIKELY IN THE MORNING. WILL GO WITH
MVFR VISIBILITIES...THOUGH...WITH RESTRICTIONS MORE FROM HAZE THAN
FOG. OVERNIGHT SHOULD BE BENIGN WITH NO SIGNIFICANT CLOUDINESS AND
WITH JUST A FEW AREAS WITH VISIBILITIES 5 MILES IN HAZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  92  73  91 /  20  30  20  40
ATHENS          73  93  73  92 /  20  30  20  40
GAINESVILLE     71  91  71  89 /  20  40  30  40
ROME            73  96  74  94 /  20  40  30  40
COLUMBUS        75  95  76  94 /  20  30  20  30
MACON           73  94  75  94 /  20  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

19/15
Hazardous weather outlook, Aug 15, 5:00 AM EST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT MON AUG 15 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER SOUTH AND CENTRAL GEORGIA
TODAY. LOW LEVEL TROPICAL MOISTURE WILL CONTINUE OVER THE STATE AS
WELL.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. THERE WILL BE SOME DRYING IN THE MID LEVELS OF THE ATMOSPHERE
WHICH SHOULD HELP TO KEEP ANY CONVECTIVE DEVELOPMENT BELOW SEVERE
LIMITS. MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR
1000 AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP WITH SOME STORMS PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 15, 5:07 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT MON AUG 15 2005

GAZ001-152230-

607 PM EDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 35 TO 45 MPH WINDS
IN DADE COUNTY UNTIL 630 PM EDT...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW ENGLAND...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
DADE COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TRENTON AND CLOUDLAND STATE PARK. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 630 PM EDT.
Special weather statement, Aug 15, 5:54 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 PM EDT MON AUG 15 2005

GAZ093-152330-

654 PM EDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN MACON COUNTY
UNTIL 730 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MONTEZUMA...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MACON COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 730 PM EDT.
Special weather statement, Aug 15, 6:21 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
721 PM EDT MON AUG 15 2005

GAZ092-093-160000-

721 PM EDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SCHLEY AND
MACON COUNTIES UNTIL 800 PM EDT...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FOUNTAINVILLE...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SCHLEY AND WESTERN MACON COUNTIES. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE FOUNTAINVILLE...ELLAVILLE...AND LACROSSE. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 15, 6:57 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT MON AUG 15 2005

GAZ091-102>104-160030-

757 PM EDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER...
WEBSTER...STEWART AND MARION COUNTIES UNTIL 830 PM EDT...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES EAST OF FRIENDSHIP TO
DRANEVILLE...MOVING SOUTHWEST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER...WEBSTER...STEWART AND MARION COUNTIES. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 830 PM EDT.
Special weather statement, Aug 15, 7:32 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
832 PM EDT MON AUG 15 2005

GAZ103-160115-

832 PM EDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WEBSTER COUNTY
UNTIL 915 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES SOUTHEAST OF DUMAS TO 5 MILES WEST
OF PRESTON...MOVING SOUTHWEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WEBSTER COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 915 PM EDT.
Special weather statement, Aug 15, 9:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1004 PM EDT MON AUG 15 2005

GAZ066-160230-

1004 PM EDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FREQUENT LIGHTNING AND WIND GUSTS TO 35
MPH FOR TROUP COUNTY UNTIL 1030 PM EDT...

AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ABBOTTSFORD...MOVING SOUTHWEST AT 15 MPH.
THIS STORM WILL AFFECT THE NORTH END OF WEST POINT LAKE.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM.  RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 1030 PM EDT.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Troup

When
August 15, 9:40 PM EST
Where
Troup County, West Pt
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.867, -85.183

The Troup County 911 Center reported penny-sized hail.

Thunderstorm Wind, Troup

When
August 15, 9:40 PM EST
Where
Troup County, West Pt
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.867, -85.183

The Troup County 911 Center reported that one tree was blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475513, 5475514.